Missouri, 2018Damaging Wind in Missouri, July 16, 2018
July 16, 2018 · NWS PAH · 1 event in 1 county or zone
Isolated strong thunderstorms developed along a weak cold front that extended from the Great Lakes region to southeast Missouri. The atmosphere was quite unstable, with surface-based capes near 3500 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed along a weak cold front that extended from the Great Lakes region to southeast Missouri. The atmosphere was quite unstable, with surface-based capes near 3500 j/kg. An isolated storm produced a microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 1:08 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 16, 1:08 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 PM CDT Mon Jul 16 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 145 PM CDT Mon Jul 16 2018
A cold front stretches across central Illinois and Missouri, with
its approach on track and still modeled for fropa tonight. It
will encounter an unstable environ with high cape but little
energy or shear aloft. Storm chances will wane with the setting
sun and as the front passes tonight.
After that, it is smooth sailing for a couple of days. It was
noted that the blend tries to smooth and put in slight chance pops
along mainly our south and southwest border, per the usual. We
took that audible mention out and went silent with 14s, for the
most part, although diurnal heating/instability may yield an
isolated chance in the SEMO Ozarks (western most CWA) Wednesday,
so we left that in.
The main feature is dew points in the mid 70s today will trim to
the upper 60s this time tmrw, and the mid 60s by this time Wed,
over the heart of the FA. That'll be a notably welcomed change in
the airmass. Similarly, the shave in the mercury rise, to numbers
from the mid 80s (north) to near 90 (south), will be a pleasant
change to the stifling heat/humidity of recent days.
.LONG TERM...(Thursday through Monday)
Issued at 205 PM CDT Mon Jul 16 2018
Long term period will be domianted by northwesterly flow aloft. This
is in response to upper level ridging parking itself over the Desert
Southwest region. This will in turn keep shortwave energy diving
southeastward towards our region.
On Thursday into Friday, mid level energy will be moving through the
upper Midwest. This will prompt a cold front to move southeastward
into our area, giving us our best widespread PoP chances of the
period, peaking in the high chance to likely category Friday
afternoon/evening. Model guidance continues to differ on how deep to
dig the trough, with the 12z GFS much deeper with it compared to the
ECMWF and Canadian. Given bulk shear values of 40-50 kts, can't rule
out some strong storm potential. Will need to monitor future runs to
see if this signal continues.
It appears most of the weekend may end up dry for at least the
western 1/2 to 2/3s of the region. Some guidance continues to hint
at lingering precip in our eastern counties on Saturday. However,
given the northwest flow in place, any weak ripple could lead to
some convective development.
As for temperatures, they will generally range from the mid 80s to
lower 90s, with the warmest day occurring on Friday. Dewpoints will
be creeping back up on Thursday afternoon, maybe even reaching the
low to mid 70s again over southeast Missouri. This airmass will
overtake the whole region on Friday, resulting in heat index values
ranging from the upper 90s to around 105. More tolerable humidity
levels return for the weekend.
&&
.AVIATION...
Issued at 145 PM CDT Mon Jul 16 2018
Scattered to broken low VFR bases are possible this pm, and with a
cold front approaching, diurnal convection could yield MVFR
restricted base cigs with IFR to MVFR vsbys in isolated
thunderstorms. Overall low probability suggestive of VCTS mention
at all terminals for now through early evening, and will monitor
for necessary amendments. Winds will generally be light, gradually
switching from southwesterly to NNE by overnight/tmrw morning
after the cold front's passage.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
LONG TERM...SP
Hazardous weather outlook, Jul 16, 3:16 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
416 AM CDT Mon Jul 16 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
416 AM CDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Heat index values will top out from 100 to 105 this afternoon over
much of southeast Missouri and western Kentucky.
In addition, isolated to scattered thunderstorms will be possible
this afternoon. Heavy downpours, gusty winds and deadly lightning
would be the main thunderstorm hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The chance of thunderstorms returns Thursday into Saturday.
However, many locations will stay storm free. While a few
stronger storms with damaging winds cannot be ruled out, the main
concerns include lightning and locally heavy rain.
Heat indices are forecast to top the century mark Friday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed.
Thunderstorm Wind, Stoddard
- When
- July 16, 5:25 PM CST
- Where
- Stoddard County, Advance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -89.920
A microburst damaged a trucking business and brought down several tree limbs and a whole tree. A door and some windows of the trucking business were damaged. Power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764403.